Iowa, 2008Winter Storm in Iowa, December 18 to 19, 2008
December 18 to 19, 2008 · NWS ARX · 8 events in 8 counties and zones
A large winter storm system moved out of the southern Plains to the lower Great Lakes region December 18 to 19 bringing snow, freezing rain and sleet to much of the Upper Midwest. Total snow accumulations between 6 and 11 inches were common across northeast Iowa.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large winter storm system moved out of the southern Plains to the lower Great Lakes region December 18 to 19 bringing snow, freezing rain and sleet to much of the Upper Midwest. Total snow accumulations between 6 and 11 inches were common across northeast Iowa. Highest amounts included 10.5 inches at Cresco (Howard County), 10.4 inches at Fayette (Fayette County) and 10.0 inches near Ionia (Chickasaw County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 18, 3:10 PM CST, 6 hours 50 minutes earlier.
Area forecast discussion, Dec 18, 3:10 PM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CST THU DEC 18 2008
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
GLARING FORECAST CONCERNS WILL BE WITH WINTER STORMS AFFECTING THE
AREA TONIGHT THROUGH FRIDAY MORNING AND AGAIN SATURDAY THROUGH
SUNDAY.
DATA ANALYSIS SHOWS STRONG SURFACE CYCLOGENESIS TAKING PLACE ON
LEESIDE OF CO ROCKIES AS WATER VAPOR IMAGERY WAS SHOWING VIGOROUS
MID-LEVEL SHORTWAVE TROUGH MAKING ITS WAY ACROSS THE ROCKIES. WATER
VAPOR IMAGERY ALSO SHOWING IMPRESSIVE SUB-TROPICAL MOISTURE
CONNECTION FROM THE PACIFIC HOOKING IN WITH THIS WAVE. CONUS RADAR
MOSAIC SHOWING BAND OF MIXED PRECIPITATION NORTH OF A WARM FRONT
EXTENDING FROM THE LOW OVER CO THROUGH THE CENTRAL PLAINS INTO THE
OHIO RIVER VALLEY. OTHERWISE...LOCALLY...SKIES WERE MOSTLY SUNNY
ACROSS OUR AREA WITH TEMPERATURES RANGING FROM THE MID TEENS TO A
FEW LOWER 20S ACROSS THE FAR SOUTH.
LATEST SHORT RANGE MODELS COMING INTO GOOD CONSENSUS WITH THE PATH
OF THE COLORADO LOW AND HEAVY SNOWFALL ASSOCIATED WITH IT FOR OUR
AREA TONIGHT THROUGH FRIDAY MORNING. HAVE EDGED WINTER STORM
WARNINGS A TIER TO TWO TIERS OF COUNTIES NORTH AS ALL MODELS SHOWING
FURTHER NORTHWARD PUSH OF HEAVIER QPF AND LIFT. MODELS ALSO IN GOOD
AGREEMENT WITH STRONG WINTER STORM SYSTEM AND LONG DURATION SNOW
EVENT AFFECTING THE AREA SATURDAY THROUGH SUNDAY.
FOR TONIGHT...THE LOW OVER COLORADO WILL EJECT NORTHEAST INTO THE
CENTRAL PLAINS...AND THEN THROUGH CENTRAL IL BY FRIDAY MORNING...AND
EVENTUALLY INTO THE EASTERN GREAT LAKES REGION LATER FRIDAY
AFTERNOON. MODELS SHOWING STRONG ISENTROPIC LIFT ON THE 285K SURFACE
AHEAD OF THE SYSTEM FOR RAPID SATURATION OF THE COLUMN. THEN IN THE
06Z-12Z TIME FRAME...MODELS INDICATING RATHER INTENSE LOWER AND MID
LEVEL FRONTOGENETIC SIGNAL...OVERLAID WITH DEEP NEGATIVE EPV FOR
AREAS ALONG AND SOUTH OF I-90. QPF OUTPUT BETWEEN THE MODELS PRETTY
HEFTY GIVEN IMPRESSIVE LIFT/FORCING...AND THIS WILL SPELL HEAVY
SNOWFALL ACROSS A GOOD PORTION OF THE FORECAST AREA. AS MENTIONED
BEFORE...HAVE EXPANDED THE WSW FOR HEAVY SNOW FOR TONIGHT THROUGH
FRIDAY MORNING A TIER TO TWO TIERS OF COUNTIES NORTHWARD BASED ON
HEAVIER AND MORE NORTHWARD PUSH OF QPF/FORCING. SNOW RATES COULD GET
ESPECIALLY INTENSE TONIGHT IN THE 06-12Z TIM FRAME WITH EMBEDDED
CONVECTIVE SNOW. 1-2 INCH PER HOUR RATES NOT OUT OF THE QUESTION AT
ALL FOR AREAS ALONG AND SOUTH OF THE I-90 CORRIDOR. ACROSS THIS
AREA...SNOWFALL WILL NEAR A FOOT BY FRIDAY MORNING. ALONG AND JUST
NORTH OF THE I-90 CORRIDOR...5-7 INCH AMOUNTS WILL LIKELY BE
COMMON...WITH THE GRADIENT TAPERING OFF TO THE NORTH OF THIS. THE
SNOW WILL TAPER OFF FRIDAY AFTERNOON AS THE SURFACE LOW PULLS INTO
THE GREAT LAKES REGION.
NEXT POTENT WINTER WEATHER SYSTEM WILL TRACK ACROSS THE PLAINS AND
INTENSIFY AS IT MOVES INTO THE UPPER MIDWEST SATURDAY THROUGH SUNDAY.
STRONG ISENTROPIC LIFT/TROWAL SIGNATURE INDICATED AHEAD OF THE
SYSTEM DURING THE DAY SATURDAY AND INTO SATURDAY NIGHT. THIS HAS
BEEN A VERY CONSISTENT SIGNAL NOW OVER THE LAST SEVERAL MODEL RUNS.
PRELIMINARY INDICATIONS ARE THAT 3 TO 6 INCHES WILL BE POSSIBLE WITH
THIS SYSTEM. MORE IMPORTANTLY WITH BE THE STRONG GUSTY WINDS AND
PLUNGING TEMPERATURES ON THE BACKSIDE OF THE STORM ON SUNDAY. WIND
GUSTS IN THE 30-40 MPH RANGE OVER THE FRESH SNOW HAS THE POTENTIAL TO
PRODUCE AREAS OF NEAR WHITE-OUT CONDITIONS. THIS WILL BE ESPECIALLY
TRUE ACROSS THE HIGHER/MORE WIND-PRONE AREAS OF SOUTHEAST
MN/NORTHEAST IA. THIS SYSTEM WILL DEFINITELY NEED HEADLINES...BUT
WITH IMPENDING STORM TONIGHT THROUGH FRIDAY MORNING...WILL AVOID
DOUBLE HEADLINES AND ISSUE ONCE THIS SYSTEM EXITS THE AREA. HWO HAS
A PRETTY GOOD HEIGHTENED AWARENESS OF THIS NEXT SYSTEM AND WORDED
WELL REGARDING THE IMPACTS.
.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
MAIN FORECAST CONCERNS ARE TEMPERATURES SUNDAY NIGHT INTO MONDAY AND
PRECIPITATION CHANCES MONDAY NIGHT INTO TUESDAY NIGHT. THE 18.00Z
GFS...ECMWF AND GFS ENSEMBLE MEAN ARE IN PRETTY GOOD AGREEMENT IN
DEVELOPING FAST QUASI WEST TO EAST ZONAL FLOW ACROSS THE CONTINENTAL
U.S. MAIN DIFFERENCE IN THE DETERMINISTIC MODELS AND ENSEMBLES IS
TIMING OF THE SHORTWAVE ENERGY AND RIDGING THROUGH THE PERIOD. BOTH
THE 18.00Z GFS AND ECMWF ARE IN GOOD AGREEMENT IN SURGING ARCTIC
COLD AIR MASS INTO THE UPPER MIDWEST AND GREAT LAKES REGION BY 00Z
MONDAY. BOTH MODELS ARE INDICATING 850MB TEMPERATURES OF MINUS 15
DEGREES CELSIUS TO MINUS 20 DEGREES CELSIUS ACROSS FORECAST AREA BY
12Z MONDAY. 18.00Z GFS ENSEMBLE MEAN 2 METER TEMPERATURES INDICATING
AROUND MINUS 2 DEGREES STANDARD DEVIATIONS FOR MONDAY. BASED ON THIS
WILL DROP TEMPERATURES A FEW MORE DEGREES SUNDAY NIGHT INTO MONDAY.
CONFIDENCE IS LOW ON TIMING OF SHORTWAVE TROUGH EJECTING OUT INTO
THE CENTRAL U.S. MONDAY NIGHT INTO TUESDAY. BOTH THE 18.00Z GFS AND
ECMWF INDICATE DECENT LIFT AND MOISTURE ASSOCIATED WITH SHORTWAVE
TROUGH. WILL CONTINUE WITH PREVIOUS FORECAST PRECIPITATION TRENDS
FOR MONDAY NIGHT INTO TUESDAY NIGHT. TEMPERATURES BEGIN TO MODERATE
LATE IN THE PERIOD AS 18.00Z GFS MEAN ENSEMBLES...GFS AND ECMWF
INDICATING SHORTWAVE RIDGING AND WARM AIR ADVECTING INTO THE UPPER
MIDWEST AND GREAT LAKES REGION WEDNESDAY NIGHT INTO THURSDAY.
&&
.AVIATION...
FORECAST CONFIDENCE WAS HIGH THAT A WINTER STORM WILL IMPACT THE
AREA TONIGHT INTO FRIDAY MORNING. DYNAMICS ASSOCIATED WITH A COUPLED
300MB JET MAXIMUM...ALONG WITH MID LEVEL FRONTOGENESIS...SUPPORTS
STRONG UPWARD VERTICAL MOTIONS. THIS IS GOING TO RESULT IN CEILINGS
AND VISIBILITY DROPPING QUICKLY AT ONSET OF SNOW...WHICH SHOULD
OCCUR AT TAF SITES AROUND 19.05Z-19.07Z.
EXPECT THAT THE OVERNIGHT PERIOD FROM 19.07Z-19.12Z SHOULD BE
IFR/LIFR IN MODERATE TO HEAVY SNOW AT KRST AND KLSE. SYSTEM EXPECTED
TO MOVE OUT RATHER QUICKLY FRIDAY MORNING...WITH SNOWFALL RATES
DIMINISHING 19.12Z-19.15Z. VISIBILITY SHOULD IMPROVE CONSIDERABLY
DURING THIS TIME FRAME.
LOOKING AHEAD...ANOTHER STORM SYSTEM EXPECTED TO IMPACT TAF SITES
THIS WEEKEND. STRONG WINDS...FALLING SNOW AND BLOWING SNOW SHOULD
ACCOMPANY THIS SYSTEM. AIRPORTS IN WIND PRONE AREAS OF SOUTHEAST
MN...NORTHEAST IOWA...AND HIGHER TERRAIN OF SOUTHWEST WI SHOULD HAVE
GREATEST IMPACT DUE TO BLOWING AND DRIFTING SNOW ON SUNDAY.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 12 PM CST FRIDAY
FOR WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST
FRIDAY FOR WIZ029-WIZ032-WIZ033-WIZ034.
MN...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 12 PM CST FRIDAY
FOR MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST
FRIDAY FOR MNZ079.
IA...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 12 PM CST FRIDAY
FOR IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.
&&
SHORT.............. DAS
LONG................DTJ
AVIATION........... THOMPSONHazardous weather outlook, Dec 18, 3:17 PM CST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
317 PM CST THU DEC 18 2008
WIZ017-191200-
TAYLOR-
317 PM CST THU DEC 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL
WISCONSIN.
.DAY ONE...TONIGHT
A WINTER STORM SYSTEM WILL SPREAD SNOW INTO NORTH CENTRAL WISCONSIN
TONIGHT. ACCUMULATIONS BY FRIDAY MORNING OF AN INCH OR TWO ARE
EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE STORM SYSTEM WILL BE MOVING EAST OF THE AREA BY MID-DAY FRIDAY...
TAKING THE SNOW THREAT ALONG WITH IT. BUT BEFORE IT GOES...ANOTHER
INCH OR SO OF ACCUMULATION IS POSSIBLE.
ANOTHER WINTER STORM WILL MOVE ACROSS THE AREA OVER THE WEEKEND. SNOW
SHOULD START SATURDAY...CONTINUING RIGHT ON THROUGH SUNDAY. SEVERAL
INCHES OF SNOW ACCUMULATION ARE AGAIN EXPECTED AND SOME TRAVEL
DIFFICULTIES ARE ANTICIPATED. WINDS ON SUNDAY ARE EXPECTED TO CAUSE
SOME DRIFTING OF THE SNOW...FURTHER IMPACTING TRAVEL.
AND YET ANOTHER SYSTEM MAY BRING SOME LIGHT ACCUMULATIONS AGAIN BY
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WILL BE GREATLY APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
A CALL MAY BE NEEDED ON FRIDAY CONCERNING THE WEEKEND WINTER STORM
POTENTIAL...ESPECIALLY DUE TO THE THREAT OF STRONG WINDS...BLOWING
SNOW AND BITTER COLD WIND CHILLS ON SUNDAY. PLEASE MONITOR LATER
UPDATES AND IF YOU HAVE ANY QUESTIONS...FEEL FREE TO CONTACT US.
MNZ079-WIZ029-032>034-191200-
BUFFALO-CLARK-JACKSON-TREMPEALEAU-WABASHA-
317 PM CST THU DEC 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA
AND WESTERN WISCONSIN.
.DAY ONE...TONIGHT
A STRONG WINTER STORM SYSTEM WILL SPREAD SNOW INTO THE AREA LATE
THIS AFTERNOON. SNOW...HEAVY AT TIMES...WILL CONTINUE THROUGH THE
NIGHT...WITH ACCUMULATIONS OF 3 TO 5 INCHES BY MORNING. FOR THOSE
AREAS ALONG OR JUST NORTH OF I-90...SNOW FALL RATES BETWEEN MIDNIGHT
AND 6 AM WILL BE ONE TO TWO INCHES PER HOUR FOR A TIME. DURING THOSE
HEAVY SNOW RATE PERIODS...TRAVEL WILL BE NEARLY IMPOSSIBLE. A
WINTER WEATHER ADVISORY IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE STORM SYSTEM WILL BE MOVING EAST OF THE AREA BY MID-DAY FRIDAY...
TAKING THE SNOW THREAT ALONG WITH IT. BUT BEFORE IT GOES...ANOTHER
INCH OR SO OF ACCUMULATION IS POSSIBLE...BRINGING THE STORM TOTAL TO
4 TO 7 INCHES.
ANOTHER WINTER STORM WILL MOVE ACROSS THE AREA OVER THE WEEKEND. SNOW
SHOULD START SATURDAY...CONTINUING RIGHT ON THROUGH SUNDAY. SEVERAL
INCHES OF SNOW ACCUMULATION ARE AGAIN EXPECTED AND SOME TRAVEL
DIFFICULTIES ARE ANTICIPATED. WINDS ON SUNDAY ARE EXPECTED TO CAUSE
SOME BLOWING AND DRIFTING OF THE SNOW...FURTHER IMPACTING TRAVEL.
AND YET ANOTHER SYSTEM MAY BRING SOME LIGHT ACCUMULATIONS AGAIN BY
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WILL BE GREATLY APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
A CALL MAY BE NEEDED ON FRIDAY CONCERNING THE WEEKEND WINTER STORM
POTENTIAL...ESPECIALLY DUE TO THE THREAT OF STRONG WINDS...BLOWING
SNOW AND BITTER COLD WIND CHILLS ON SUNDAY. PLEASE MONITOR LATER
UPDATES AND IF YOU HAVE ANY QUESTIONS...FEEL FREE TO CONTACT US.
IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-061-
191200-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-
FLOYD-GRANT-HOUSTON-HOWARD-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-
OLMSTED-RICHLAND-VERNON-WINNESHIEK-WINONA-
317 PM CST THU DEC 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
A STRONG WINTER STORM SYSTEM WILL SPREAD SNOW INTO THE AREA DURING
THE EVENING. THE SNOW WILL QUICKLY BECOME HEAVY AT TIMES...WITH SNOW
FALL RATES BETWEEN 11 PM AND 5 AM OF UP TO TWO INCHES PER HOUR.
DURING THOSE HEAVY SNOW RATE PERIODS...TRAVEL WILL BE IMPOSSIBLE OR
NEARLY IMPOSSIBLE. TRAVEL IS STRONGLY DISCOURAGED OVERNIGHT.
ACCUMULATIONS OF 5 TO 10 INCHES ARE EXPECTED BY MORNING...WITH
HIGHEST AMOUNTS ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN.
A WINTER STORM WARNING IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE STORM SYSTEM WILL BE MOVING EAST OF THE AREA BY MID-DAY FRIDAY...
TAKING THE SNOW THREAT ALONG WITH IT. BUT BEFORE IT GOES...ANOTHER
INCH OR TWO OF ACCUMULATION IS POSSIBLE. STORM TOTAL AMOUNTS ARE
EXPECTED TO RANGE FROM 5 TO 8 INCHES IN THE INTERSTATE 90 CORRIDOR...
TO 7 TO 12 INCHES ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN.
ANOTHER WINTER STORM WILL MOVE ACROSS THE AREA OVER THE WEEKEND. SNOW
SHOULD START SATURDAY...CONTINUING RIGHT ON THROUGH SUNDAY. SEVERAL
INCHES OF SNOW ACCUMULATION ARE AGAIN EXPECTED AND SOME TRAVEL
DIFFICULTIES ARE ANTICIPATED. WINDS ON SUNDAY ARE EXPECTED TO CAUSE
SOME BLOWING AND DRIFTING OF THE SNOW...FURTHER IMPACTING TRAVEL.
AND YET ANOTHER SYSTEM MAY BRING SOME LIGHT ACCUMULATIONS AGAIN BY
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WILL BE GREATLY APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
A CALL MAY BE NEEDED ON FRIDAY CONCERNING THE WEEKEND WINTER STORM
POTENTIAL...ESPECIALLY DUE TO THE THREAT OF STRONG WINDS...BLOWING
SNOW AND BITTER COLD WIND CHILLS ON SUNDAY. PLEASE MONITOR LATER
UPDATES AND IF YOU HAVE ANY QUESTIONS...FEEL FREE TO CONTACT US.
MW/BAUMGARDT/THOMPSON
Winter Storm, Clayton
- When
- December 18, 10:00 PM CST to December 19, 11:00 AM CST
- Where
- Clayton forecast zone
- Reported by
- Public
- Coordinates
- 42.845, -91.341 (the zone’s center; the record gives no point)
Public snowfall reports included 9.5 inches at Farmersburg, 8.5 inches from Strawberry Point, and 7.5 inches at Edgewood.
Winter Storm, Fayette
- When
- December 18, 10:00 PM CST to December 19, 11:00 AM CST
- Where
- Fayette forecast zone
- Reported by
- Public
- Coordinates
- 42.863, -91.844 (the zone’s center; the record gives no point)
Public snowfall reports included 10.4 inches at Fayette, 9.5 inches at Clermont and 8.0 inches at Wadena.
Winter Storm, Chickasaw
- When
- December 18, 11:00 PM CST to December 19, 11:00 AM CST
- Where
- Chickasaw forecast zone
- Reported by
- Public
- Coordinates
- 43.060, -92.318 (the zone’s center; the record gives no point)
Fredericksburg reported 11.0 inches of snow and combined with blowing and drifting, travel was very dangerous. Nearly all schools in Iowa were closed on December 19th.
Winter Storm, Floyd
- When
- December 18, 11:00 PM CST to December 19, 11:00 AM CST
- Where
- Floyd forecast zone
- Reported by
- Public
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
Winter Storm, Allamakee
- When
- December 18, 11:30 PM CST to December 19, 11:00 AM CST
- Where
- Allamakee forecast zone
- Reported by
- Public
- Coordinates
- 43.284, -91.378 (the zone’s center; the record gives no point)
Public snowfall reports included 9.5 inches at Postville, 8.9 inches at Dorchester, and 7.0 inches at Waukon.
Winter Storm, Howard
- When
- December 18, 11:30 PM CST to December 19, 11:00 AM CST
- Where
- Howard forecast zone
- Reported by
- Public
- Coordinates
- 43.357, -92.317 (the zone’s center; the record gives no point)
Public snowfall reports included 10.5 inches at Cresco and 8.0 inches at Elma.
Winter Storm, Mitchell
- When
- December 18, 11:30 PM CST to December 19, 11:00 AM CST
- Where
- Mitchell forecast zone
- Reported by
- Public
- Coordinates
- 43.356, -92.789 (the zone’s center; the record gives no point)
Public reports included 9.0 inches around St.Ansgar and 8.5 inches from Osage.
Winter Storm, Winneshiek
- When
- December 18, 11:30 PM CST to December 19, 11:00 AM CST
- Where
- Winneshiek forecast zone
- Reported by
- Public
- Coordinates
- 43.291, -91.844 (the zone’s center; the record gives no point)
Public snowfall reports included 9.2 inches at Calmar, 9.0 inches around Decorah, and 8.0 inches near Jackson Junction.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Washington, December 18 to 19, 200811 injured · $1.0 million · 2 events
- Winter Storm in Wisconsin, December 18 to 19, 20081 death · 11 events
- Cold in Nevada, December 18, 20081 death · 1 event
- Ice Storm in Illinois, December 18 to 19, 2008$2.0 million · 14 events
- Winter Weather and Strong Wind in California, December 18 to 19, 2008$3.1 million · 5 events
- Winter Storm in Iowa, December 18 to 19, 2008$215,000 · 35 events
- Winter Weather in Kansas, December 18, 20085 injured · $60,000 · 2 events
- Winter Weather in Kansas, December 18, 20082 injured · $100,000 · 9 events
- Ice Storm and Winter Storm in Illinois, December 18 to 19, 2008$100,000 · 18 events
- Ice Storm in Iowa, December 18 to 19, 2008$110,000 · 16 events
- Dense Fog in Alabama, December 18, 20085 injured · $20,000 · 1 event
- High Wind and Winter Weather in Nevada, December 18 to 19, 2008$100,000 · 72 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139170, 139171, 139169, 139172, 139168, 139173, 139174, 139175.